Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2000, 7:08 PM EDT for Amherst County, Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2000, 7:08 PM EDT (23:08 UTC)
- Expired
- May 13, 2000, 8:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:20 PM EDT | Hail 0.75 | Madison Hgts, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
183 WUUS51 KRNK 132308 SVRRNK VAC009-029-140015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 708 PM EDT SAT MAY 13 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA... SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA... * UNTIL 815 PM EDT * AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WINGINA...OR ABOUT 28 MILES NORTHEAST OF LYNCHBURG CITY...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE WINGINA... BUCKINGHAM... ANDERSONVILLE... DILLWYN... GOLD HILL... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. NNNN SN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:05 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, May 13, 2:05 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT SAT MAY 13 2000 FORECAST CONCERNS ARE POPS THIS EVENING AND WHERE IT WILL RAIN. FNT NOW LOCATED ACRD CENTRAL KY INTO MID TN. LINE OF SHRA FORMING JUST AHEAD OF FNT. SCTD CONVECTION MOVING NE THRU SHD VLY AND NO CONCERN FOR US...WITH SCT CU FIELD EVIDENT ON VIS WEST OF BLUE RIDGE. 17Z ANALYSIS ALSO SHOWING WINDS SWITHCING BACK TO A SW DIRECTION WEST OF BLUE RIDGE. AVN QPF THE HEAVIEST AND NOT VERIFYING WELL. ETA/NGM MORE IN LINE WITH WHAT IS GOING ON WITH NGM INCREASING ITS COVERAGE OF QPF MORE BY 00Z. THINK MAJORITY OF PCPN WILL OCCUR WEST OF BLUE RIDGE LATE THIS AFTN...WITH ISOLATED TO WIDELY SCTD OUT EAST. 12Z MESOETA SHOWING 850 WINDS SHIFTING SW BY 18Z...WHICH WILL KNOCK OFF THE DOWNSLOPING EFFECT SOME. MODELS PROJECT FNT MOVING INTO WRN FA AROUND 00Z...AND EAST OF FA AROUND 06Z. MOST OF DYNAMIC ENERGY PASSES THROUGH NRN WV/NRN VA THIS EVENING...WITH SCNDY AREA OF GOOD UVM ON MESOETA MOVING ACROSS NC. MESOETA INDICATING POSSIBLE NARROW LINE OF SHRA/TSRA MAKING IT TO THE BLUE RIDGE BY OOZ...WEAKENING IN THE PROCESS. CAP WAS STRONG OUT EAST TODAY...AND IF ANY STORM THAT MAKES IT THERE BY LATE EVENING BREAKS IT...COULD BE SVR...AS SPC POINTS OUT SLIGHT RISK. SO FOR NOW WILL LOOK AT WHERE CONVECTION IS...AND WHERE AN EVENING POP WILL GO. BROAD TROF TO MOVE OVER US SUN-MON...WITH SFC HI PRS SETTING UP SHOP AND KEEPING THINGS COOL UNDER A NW-NORTHERLY FLOW. LOOKS BREEZY SUNDAY BETWEEN WOUND UP LOW IN CANADA AND SFC HI OVER MID MS VLY...THEN GRADIENT SLACKENS SUNDAY NIGHT AS HI MOVES EAST INTO THE BLUEGRASS STATE. NEXT CONCERN IS PCPN CHCS IN THE EXTENDED. AVN MORE PROGRESSIVE AT 60 HOURS THAN ETA...BUT NOT MUCH. LOOKS LIKE MCS TO DEVELOP IN CENTRAL PLNS-MO VLY BY MONDAY EVENING WITH 850 SOUTHERLY JET OF 40 KNOTS FEEDING MOISTURE INTO IT. MRF DEPICTS THIS SYSTEM MOVING SE TOWARD KY TUESDAY AND SPLITTING THE QPF BULLSEYE...WITH ONE MOVING ACRS WV/VA AND ANOTHER OVER MID MS VLY. NOGAPS/CANADIAN KEEP MOST OF PCPN WEST OF US AND NORTH. JUST IN CASE REMNANTS OF MCS MAKE IT THIS FAR EAST...WILL PUT IN A CHC FOR TUESDAY WEST OF BLUE RDG. AS HGHTS BUILD WEDNESDAY/THURSDAY...WITH SFC HI OFF THE COAST...WE START GETTING INTO THE SCENARIO FOR WIDELY SCATTERED TSTMS IN THE MTNS EACH AFTN. PLAN ON GOING A CHC IN THE WEST THOSE DAYS/DRY EAST. GENERALLY FOLLOWED FAN ON HIGHS SUNDAY...WITH FWC/FAN CLOSE TO MY THOUGHTS FOR REST OF PERIOD. COORDINATION CALLS WELCOME. .RNK. .VA...NONE. .NC...NONE. .WV...NONE. WHP
In the hours before
Local storm report, May 13, 5:17 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
517 PM EDT SAT MAY 13 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 1.5 NNW LEXINGTON VA 63 MPH TSTM WIND GUST
05/13/00 ROCKBRIDGE REPORTED BY SPOTTER
0512 PM ROARING RIVER NC 1.75 INCH HAIL
05/13/00 WILKES REPORTED BY SPOTTER
0522 PM 2 E RONDA NC 1.00 INCH HAIL
05/13/00 WILKES REPORTED BY SPOTTER
SKLocal storm report, May 13, 6:00 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
600 PM EDT SAT MAY 13 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM KERRS CREEK VA 0.88 INCH HAIL
05/13/00 ROCKBRIDGE REPORTED BY SHERIFF.
0445 PM BROWNSBURG VA 1.00 INCH HAIL
05/13/00 ROCKBRIDGE REPORTED BY SHERIFF.
0500 PM ROCKBRIDGE BATHS VA TREE DAMAGE
05/13/00 ROCKBRIDGE LARGE TREES BLOCKING
RTE 39.
0445 PM LEXINGTON VA 1.50 INCH HAIL
05/13/00 ROCKBRIDGE REPORTED BY SHERIFF.
0515 PM LEVEL CROSS NC 1.75 INCH HAIL
05/13/00 SURRY BY TV STATION IN WINSTON/
SALEM.
0530 PM WOOLWINE VA 1.00 INCH HAIL
05/13/00 PATRICK BY SPOTTER.
JWLocal storm report, May 13, 6:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
615 PM EDT SAT MAY 13 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HENRY VA 0.75 INCH HAIL
05/13/00 FRANKLIN REPORTED BY SPOTTER.
0555 PM RENA NC 0.75 INCH HAIL
05/13/00 YADKIN REPORTED BY SHERIFF.
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 40 min |
| May 13, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 45 min |
| May 13, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 40 min |
| May 13, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 63 min |
| May 13, 5:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 51 min |
| May 13, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 65 min |
| May 13, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| May 13, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 60 min |
| May 13, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 54 min |
| May 13, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 67 min |
| May 13, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 35 min |
| May 13, 7:19 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.